Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 158, NWS Pueblo, CO

August 5, 2005Teller County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 5, 2005, 3:37 PM MDT for Teller County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2005, 3:37 PM MDT (21:37 UTC)
Expired
Aug 5, 2005, 4:07 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Teller County, CO

The radar

The Pueblo radar (KPUX), 106 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 052137
SVRPUB
COC119-052215-
/O.NEW.KPUB.SV.W.0158.050805T2137Z-050805T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TELLER COUNTY IN CENTRAL COLORADO.

* UNTIL 415 PM MDT.

* AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS CENTERED NEAR FLORISSANT...OR 25 MILES WEST OF COLORADO
  SPRINGS...AND WAS MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER DIVIDE BY 350 PM MDT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3906 10529 3890 10539 3877 10512 3897 10503

$$
3 follow-up statements
000 
WWUS55 KPUB 052154
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
353 PM MDT FRI AUG 5 2005

COC119-052215-
/O.CON.KPUB.SV.W.0158.000000T0000Z-050805T2215Z/
TELLER CO-
353 PM MDT FRI AUG 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL TELLER COUNTY
UNTIL 415 PM MDT...

AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS CENTERED JUST SOUTH OF DIVIDE...OR ABOUT 20 MILES 
WEST OF COLORADO SPRINGS...AND WAS MOVING SOUTHEAST AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
TELLER COUNTY...INCLUDING DIVIDE.

PEA SIZE HAIL HAS BEEN REPORTED IN FLORISSANT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3902 10516 3887 10524 3880 10510 3893 10504

$$
000 
WWUS55 KPUB 052202
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
401 PM MDT FRI AUG 5 2005

COC119-052215-
/O.CON.KPUB.SV.W.0158.000000T0000Z-050805T2215Z/
TELLER CO-
401 PM MDT FRI AUG 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL TELLER COUNTY
UNTIL 415 PM MDT...

AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS CENTERED 3 MILES SOUTHEAST OF DIVIDE...OR ABOUT 18 
MILES WEST OF COLORADO SPRINGS...AND WAS MOVING SOUTHEAST AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL 
TELLER COUNTY.

PEA SIZE HAIL TWO TO FOUR INCHES DEEP HAS BEEN REPORTED ON TWIN ROCK 
ROAD SOUTHEAST OF DIVIDE.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3900 10515 3886 10521 3881 10508 3893 10504

$$
000 
WWUS55 KPUB 052207
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
407 PM MDT FRI AUG 5 2005

COC119-052217-
/O.CAN.KPUB.SV.W.0158.000000T0000Z-050805T2215Z/
TELLER CO-
407 PM MDT FRI AUG 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TELLER COUNTY HAS BEEN
CANCELED...

AT 402 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER HAS WEAKENED BELOW SEVERE CRITERIA AND NO
LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3900 10515 3886 10521 3881 10508 3893 10504

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:50 PM MDT, 47 minutes earlier.

Area forecast discussion, Aug 5, 2:50 PM MDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
250 PM MDT FRI AUG 5 2005

.SHORT TERM...
(TONIGHT AND SATURDAY)

MONSOON PLUME REMAINS OVER SOUTHERN COLORADO THIS AFTERNOON.  LOW
LEVEL MOISTURE REMAINS PRETTY RICH AS WELL...WITH SURFACE DEWPOINTS
GENERALLY IN THE MID 40S TO MID 50S ACROSS THE ENTIRE FORECAST
AREA.  THESE DEWPOINTS...COUPLED WITH PLENTY OF MONSOONAL MOISTURE
IN THE MID AND UPPER LEVELS...WILL ALLOW FOR ANOTHER EVENING OF
SCATTERED SHOWERS AND THUNDERSTORMS.  THUS FAR...SCATTERED ACTIVITY
HAS DEVELOPED ACROSS THE WESTERN HALF OF THE FORECAST AREA...FROM THE
CENTRAL AND WESTERN MOUNTAIN AREAS...EAST TO THE SANGRE DE
CRISTOS.  SO FAR...RADAR SCANS INDICATE CONVECTION IS RATHER
LOW-TOPPED...WITH MOST OF THE REFLECTORS (RAIN AND ICE) CONFINED TO
THE LOWEST ELEVATION SLICES.  NOTHING TOO STRONG...BUT LIKELY
HEAVY RAINERS WITH SOME LIGHTNING.  STORMS COULD GAIN A LITTLE MORE
INTENSITY AS THEY MOVE EAST ONTO THE PLAINS THIS EVENING...
ENCOUNTERING HIGHER CAPE.  LATEST LAPS ANALYSIS INDICATES A BROAD
RIBBON OF 1000-2000 J/KG ORIENTED ALONG THE EASTERN MOUNTAIN
RANGES.  NOT SURE IF VALUES ARE THAT HIGH...BUT WITH TEMPS IN THE
MID 70S AND DEWPOINTS IN THE MID 50S...THE SOUNDING YIELDS MAYBE
500-1000 J/KG.  THIS SHOULD BE PLENTY OF CAPE FOR SOME DECENT
SHOWERS THIS EVENING.

SATURDAY...WARMER AND DRIER AIR BEGINS TO MOVE BACK IN...AS THE
MONSOON PLUME IS SUPPRESSED TO THE SOUTH.  DROPPED POPS BACK FROM
TODAYS VALUES...BUT KEPT CHANCE POPS (30S) GOING ACROSS THE SOUTHERN
MOUNTAINS...WITH ISOLD POPS (20S) GOING OVER THE AREAS ADJACENT TO
THE SOUTHERN MOUNTAINS...PER COORDINATION WITH SURROUNDING FORECAST
OFFICES.  AS FOR TEMPS...BACK TO THE 90S FOR THE PLAINS (GENERALLY
LOWER 90S)...WITH 70S AND 80S IN THE MOUNTAINS... JUST ABOUT AVERAGE
FOR THIS TIME OF YEAR. LW

.LONG TERM...
(SATURDAY NIGHT THROUGH NEXT FRIDAY)

SATURDAY NIGHT...DEEPEST MOISTURE AND HIGHEST CAPES OVER THE FAR
SOUTHERN PART OF THE CWFA.  AFTER COLLABORATION WITH AMA AND ABQ...
WILL RAISE POPS A BIT OVER OUR SOUTHERN TIER ZONES AND OVER THE
WESTERN MOUNTAINS...THOUGH...STILL ONLY ISOLATEDS TO LOW CHANCES.

SUNDAY...NOT MUCH MOISTURE TO WORK WITH...WITH GREATEST AMOUNT...
ALONG WITH HIGHEST CAPE OVER THE PLAINS...AGAIN IN BACA AND LAS
ANIMAS COUNTIES. SLIGHTLY HIGHER POPS...IN THE ISOLATED CATEGORY...
OVER THE HIGHER TERRAIN AND ADJACENT AREAS STILL LOOKS GOOD DURING
THE AFTERNOON AND EVENING. SLOW MOVING STORMS COULD PRODUCE
LOCALLY HEAVY RAIN.  MID LEVEL TEMPERATURES WARM SLIGHTLY...SO GOING
FORECAST OF SLIGHTLY WARMER ON SUNDAY LOOKS FINE.

FOR MONDAY THROUGH WEDNESDAY...BROAD UPPER RIDGE CONTROLS SENSIBLE
WEATHER...AND WITH LIMITED TRAPPED MOISTURE...DAILY ISOLATED POPS
AND ABOVE NORMAL TEMPERATURES SEEM CERTAIN.  ANY STORMS THAT
DEVELOP WILL BE SLOW MOVING...BRINGING THE POSSIBILITY OF LOCALLY
HEAVY RAIN.

THURSDAY AND FRIDAY...THE MODELS SHOW RIDGE REPOSITIONING TO THE
EAST WHICH MAY ALLOW FOR THE MONSOON MOISTURE TO BE MORE WIDESPREAD
ACROSS OUR AREA...SO HAVE TRENDED POPS UP A BIT. STILL COULD BE VERY
WARM...BEFORE ANY DEEP CONVECTION BREAKS OUT IN THE AFTERNOON
THRUSDAY THOUGH.  TRENDED TEMPERATURES DOWN A BIT ON FRIDAY WITH
MORE CLOUD COVER AND CONTINUED RAIN CHANCES.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 5, 7:00 AM MDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT FRI AUG 5 2005

COZ058>089-093>099-061300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
700 AM MDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
COLORADO...SOUTH CENTRAL COLORADO...SOUTHEAST COLORADO AND EAST
CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND
ADJACENT PLAINS THIS AFTERNOON...WITH ISOLATED THUNDERSTORMS ACROSS
THE FAR EASTERN PLAINS.  THE MAIN THREAT WITH THUNDERSTORMS WILL BE
DANGEROUS CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAIN.
HOWEVER...ONE OR TWO STORMS MAY BRIEFLY BECOME SEVERE ALONG THE
EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS...PRODUCING HAIL AROUND 3/4
INCH IN DIAMETER. LOCALIZED FLASH FLOODING WILL BE POSSIBLE IF
HEAVY RAIN FALLS ACROSS THE BURN SCARS...SUCH AS THE MILLION
OR THE MASON GULCH BURN SCAR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING MAINLY OVER THE MOUNTAINS AND NEARBY LOWER ELEVATIONS.
THESE THUNDERSTORMS WILL PRODUCE GUSTY WINDS OF 35 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND THIS EVENING ESPECIALLY ALONG THE
EAST SLOPES OF THE SOUTHEAST MOUNTAINS.

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.